Enabling Factors for Strategy

Read the attached case study & answer the following question What do you consider as important enabling factors for the strategy of the Children’s Hospital? Use Peter Northouse Book – Leadership Theory and Practice, 7th edition at least once during referencing

Laminar HARVARD’BUSINESS’SCHOOL

Dr. Ellington wrote an order for 0.8 milligrams (mg) per hour of morphine,” Nurse Ginny
Swenson explained to Patrick O’Reilly, a newly hired nursing school graduate. Swenson had just
wheeled Matthew, the ten-year old patient, from the intensive care unit into his new room on the
medical / surgical floor.1 She described Matthew’s condition and instructed O’Reilly to program the
electronic infusion pump so that the child would receive his prescribed dosage of morphine.
Swenson then returned to her unit, leaving O’Reilly alone with Matthew. O’Reilly was not familiar
with this type of electronic infusion pump, having only operated one during a training exercise.
Recognizing his lack of experience, O’Reilly sought and obtained help from Nurse Molly Chen, who
agreed to help him program the pump. Unfortunately, none of the nurses on the floor were
accustomed to using these pumps because patients in this unit typically did not need continuously
infused painkillers. To program the pump, Chen needed to enter both the morphine concentration
and the appropriate rate of infusion. The nurses did not see a concentration listed on the medication
label; however, Chen utilized information on the label to calculate the concentration. See Exhibit 1
for a copy of this label. She also entered the rate of infusion at 0.8 mg per hour, as Nurse Swenson
had instructed. Following hospital procedures that required a second person to double check
intravenous medications, O’Reilly verified Chen’s calculations and the settings that she had
programmed into the machine. Then, Chen returned to her other patients, and O’Reilly helped
Matthew settle into his new room.

After several minutes, O’Reilly glanced at Matthew’s face and realized instantly that something

had gone terribly wrong. Matthew’s face had turned blue, and he was experiencing respiratory
arrest. O’Reilly’s stomach dropped. Had he given Matthew an overdose of morphine? He
immediately turned off the narcotic, began ventilating the patient with a breathing bag, and asked
someone to call Dr. Ellington. Within minutes, Dr. Ellington arrived on the floor and confirmed that
Matthew had received several times the ordered dose of morphine. Recognizing that this dosage
could be lethal, Dr. Ellington administered a drug that reversed the effect of the morphine.
Thankfully, within seconds of receiving this drug, Matthew’s breathing returned to normal, and he
1 A similar version of the following incident took place at Children’s Hospitals and Clinics in Minneapolis, Minnesota.
However, to protect patient and staff confidentiality all names, dates, and some details in describing this incident have been
changed. Names and descriptions in the rest of the case are factual.are developed solely as the basis for class discussion. Cases are not intended to serve as endorsements, sources of primary data, or illustrations of
effective or ineffective management.